MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP XLPE INSERT 51/28 NON-CEM; PRSTHSS,HIP,SM-CONSTRAINED,MTL/POLYMER,PRS UNCMNTD

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP XLPE INSERT 51/28 NON-CEM; PRSTHSS,HIP,SM-CONSTRAINED,MTL/POLYMER,PRS UNCMNTD
Model Number 75018957
Medical Device Problem Codes Off-Label Use (1494); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/20/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during procedure, after the surgeon fixed the shell to the acetabulum, the nurse figured out that the insert is re-sterilized manually before not supplied with the company¿s seal on the product as usual.Thr finished with same device, no substantial delays were reported.
 
Additional Manufacturer Narrative
It was reported that during procedure, after the surgeon fixed the shell to the acetabulum, the nurse opened the box for the xlpe insert (75018957) and found the sterilization package to be different.According to the complainant, the pouch looked like the normal cssd pouch.This created doubts if the insert was re-sterilized manually.It was reported that the device intended for use in treatment was implanted.It was therefore not returned for investigation.A review of the complaint history revealed no additional complaint for the batch in question nor similar issues for the device in scope.A review of the batch record revealed no deviations from the standard manufacturing process.Pictures of the device packaging were sent for investigation.It was confirmed by a packaging engineer that the picture shows the correct packaging system.Furthermore, provided pictures of other packaged xlpe inserts (at the supplier) did not show any deviations from the standard s+n packaging system.The packaging of the xlpe insert differs from the packaging of the pe inserts.Pe inserts are packaged in a triple pa-pe pouch system, whereas the xlpe insert is packaged in a triple paper pouch system.If the hospital normally uses pe inserts and just recently changed to xlpe inserts, this might have contributed to the confusion with the paper packaging.Furthermore hospitals mostly use paper pouches for internal sterilization (cssd), which was probably the reason why it was assumed that the device was re-sterilized internally.The ifu (b)(4) states the following in regards to sterilization/ re-sterilization: "implants provided as sterile must not be re-sterilized by the purchaser".It is therefore highly recommended to not implant a device if there are any doubts that it could have been re-sterilized.Based on the conducted investigation it can be confirmed that the packaging system of the implanted xlpe insert was the original s+n packaging.No device problem could be identified.The need for corrective action is not indicated.Nevertheless, smith and nephew will continue to monitor the device for similar issues.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).Corrected data in h6 (medical device problem code).
 
Additional Manufacturer Narrative

Brand Name
POLARCUP XLPE INSERT 51/28 NON-CEM
Common Device Name
PRSTHSS,HIP,SM-CONSTRAINED,MTL/POLYMER,PRS UNCMNTD
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
MDR Report Key10411814
Report Number9613369-2020-00157
Device Sequence Number19557901
Product Code LPH
UDI-Device Identifier07611996111477
UDI-Public07611996111477
Combination Product (Y/N)N
Initial Reporter CountryTC
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/15/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75018957
Device Catalogue Number75018957
Device Lot NumberB2000074
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/21/2020
Supplement Date Received by Manufacturer07/21/2020
12/02/2020
12/15/2020
Initial Report FDA Received Date08/15/2020
Supplement Report FDA Received Date09/28/2020
12/08/2020
12/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1